prednisone tapering

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Bspbtwins
Regular Member


Date Joined Jan 2008
Total Posts : 27
   Posted 2/16/2008 7:06 AM (GMT -7)   
For those of you who have had trouble coming off of prednisone......
 
can you tell me what that looked like?  My doctor told me that I should cut back a pill (10mg) every 2 weeks but if I start with cramps again then just go back up for a week and then try it again. Until I get to 20mg.  then I need to cut by 5mg every 2 weeks. 
I started 20mg on Tuesday (coming from 30mg the past 2 weeks and higher the weeks before that) and on Thursday I wasn't feeling too good again, I was cramping just like before the pred. So I went up to 25mg. and felt a little better last night (Friday). I had hoped to just slowly taper and that my body wouldn't react.  But I guess that was too much to hope for. 
Can anyone tell me how their body reacted to the taper down of pred.?  I am feeling a little lost in all of this.  Also what happens next?  If my body won't let me go below 25mg or 30mg?
 
I am just discouraged.  I want off of this medicine.  I am starting to SEE the side effect and that just depresses me even more.
Diagnosed with CD in Jan. 2008. 
Meds Currently on: Prednisone 30mg, Azathioprine, Sulfsalazene, folic Acid, and Ambian for zzzz's.
 
I choose joy... I will invite my God to be the God of circumstance. I will refuse the temptation to be cynical... the tool of the lazy thinker. I will refuse to see people as anything less than human beings, created by God. I will refuse to see any problem as anything less than an opportunity to see God. ~Max Lucado
                          


karendee
Veteran Member


Date Joined Mar 2007
Total Posts : 1642
   Posted 2/16/2008 7:50 AM (GMT -7)   
the last time I was on pred I ended up taking entocort during the end of my taper. I did notice the symptoms come back before the entocort took effect. Just keep trying to taper slowly. I even broke some pills in half so I tapered even more slowly for one day.
 
maybe some other taper experts will come by and give you advice, it has been awhile since i have taken pred
 
good luck!
Karen

 ...

Karen (Karendee)

Diagnosed w/ Crohn’s Disease  March 2007 On 150mg Azathioprine (generic Imuran), Pentasa, & Entocort (take zofran for nausea now)

Diagnosed w/  Fibromyalgia May 2007 also on Soma

Also have Arthritis, and feel like I am falling apart sometimes...


sjkly
Veteran Member


Date Joined Dec 2007
Total Posts : 2113
   Posted 2/16/2008 8:22 AM (GMT -7)   
What you describe sounds like your symptoms weren't under good enough control for you to reduce again yet. If you go slowly enough your body should heal so you can go lower especially if you started another med to replace the pred. What the taper is really designed to do is prevent adreanal insufficiency and believe me you would know if you had that.
Sj

Zanne
Veteran Member


Date Joined Apr 2005
Total Posts : 3763
   Posted 2/16/2008 3:33 PM (GMT -7)   
Unfortunately I've been at this prednisone thing for way too long. I've been on and off for most of the last 15 years and before that my mother was on it for most of my life (with the constant up and down taper). So basically my doctor has told me to just tell him what I am doing, that I know as much about the taper as he does and to keep him in the loop.

You can expect to feel a bit run down for a few days after you make a change. For that reason, I will sometimes hold off on making a switch until I know that nothing big is on my calendar for the next few days. But if it goes on for more than 3 days then you will probably need to go back up a bit and get more stable before trying again. Another thing that has helped me in the past is to alternate days when trying to taper. So I'll take my 20mg today, then 15mg, then 20mg, then 15mg....for a week. Then just 15mg for a couple of weeks, or whatever my doctor and I have agreed upon. It seems to minimize the withdrawals for me. But you should discuss anything out of the ordinary with your doctor. I've been at this way too long and I have my doctors approval to do this as long as I keep him informed. I never go too far off from where he knows I am until I can get in touch with him. And I always make sure that my husband or someone knows how much prednisone I am currently taking. If I were to get into any type of accident, that would be vital information.

I know it is hard to be on prednisone and to live with the side effects. But, they are temporary and will go away when you get off the drug. The important thing is to get the CD under control and if that means being on prednisone a little longer to let the other drugs take effect then maybe that is what you need to do. You might also need to be on something else, like one of the biologics or a higher dose of the other drugs you are on. But there are things you can do to minimize the side effects of prednisone so that it can do its job and you can get better.
Suzanne

CD 19 years offically, 29 unofficially. 3 resections '93, '95 '97
Symptoms constantly but all tests show only minor ulcerations. Currently having multiple episodes of gastritis with no known cause.


Prednisone, 6MP,Prevacid, B12 shots, Bentyl, Xifaxan.....


njmom
Veteran Member


Date Joined Apr 2006
Total Posts : 1884
   Posted 2/16/2008 7:53 PM (GMT -7)   
You can also try going down by 2.5 mg instead of 5mg. 

pb4
Elite Member


Date Joined Feb 2004
Total Posts : 20576
   Posted 2/16/2008 9:16 PM (GMT -7)   
I have always tapered off pred slowly I usually finish up taking .5mg (cutting one pill in half) when I get down to the last week of it.

:)
My bum is broken....there's a big crack down the middle of it!  LOL  :)


LBJ
Veteran Member


Date Joined May 2005
Total Posts : 511
   Posted 2/17/2008 9:41 AM (GMT -7)   
I had a very hard time when I came off predisone. My doctor ended up putting me on 6-mp and waiting
awhile until that kicked in before I could completly come down and off the predisone. I was on it over
a year.
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 10, 2016 12:02 AM (GMT -7)
There are a total of 2,735,767 posts in 301,329 threads.
View Active Threads


Who's Online
This forum has 151433 registered members. Please welcome our newest member, teenujohn.
198 Guest(s), 5 Registered Member(s) are currently online.  Details
Georgia Hunter, msOuchie, holo100, joavila92, julymorning


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer